How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Y. Your Own Question
Dr. Y.
Dr. Y., Urologist
Category: Urology
Satisfied Customers: 20359
Experience:  I am fellowship trained specializing in general urology and reconstructive urology.
Type Your Urology Question Here...
Dr. Y. is online now
A new question is answered every 9 seconds

what causes teen urinary non-stress incontinence _

This answer was rated:

what causes teen urinary non-stress incontinence?_
It sounds like she probably has urge incontinence that may be due to a urinary tract infection. She should have her urine tested for infection. Another possibility is something called overflow incontinence which is where she may be retaining urine from all the narcotics she is taking. At 12 days out from a tonsillectomy, she should not have to be taking this much pain medicine if any at all and she needs to be seen by her doctor to make sure there is nothing wrong. For pain, she should use Tylenol or ibuprofen instead at this point. Hope this helps.
Customer: replied 6 years ago.

When I took her to her post-op appointment for the tonsillectomy, he told her to continue to take the vicodin because of her throat not healing as quickly as it should.


As for the overflow incontinence, is it normal to not feel the urge to urinate at all and not even notice the wetting until she feels her underwear being wet? Even after the leaking incidents, she felt no urge to use the bathroom. If it were overflow, wouldn't she be urinating frequently? Actually, she is urinating very little. How long does this last and should she see a local urologist for this problem? Lastly, are there any over the counter medications that she could take to prevent this from happening? She starts school tomorrow and is upset at the thought of the humiliation she would have to face if she were to somehow wet herself in class.

By definition, overflow incontinence ifs where a person does not urinate as much as they used to because of some blockage to the urinary tract (which can be medication induced as in the case of narcotic use) which then causes leakage of urine without any symptoms. I don't think that she needs to see a urologist yet until she is off the vicodin for at least a week. If it continues to occur after a week, then she should see a urologist. She should switch to tylenol and / or ibuprofen for pain control. There are no medications to treat the leakage she has as it is most likely related to the narcotic use and the treatment is to stop the narcotics.
Customer: replied 6 years ago.
Thanks so much for that information. I just have one additional question: school started today. She has three additional full days this week. How likely is it to have incontinence past the point of a small amount? I had suggested to her to perhaps wear a menstrual pad for protection. However, as they are made specifically so that one feels dry, is it possible that she could have overflow that amounts to "a typical full emptying of the bladder?" Our concern is that menstrual pads are not made to absorb large quantities at once. Understandably, she is terrified that should she have complete voiding, it could run past the pad and onto her clothing where it would be obvious to her classmates. Is this likely or is overflow incontinence typically in a small amount?
She will not completely empty her bladder at once. Overflow incontinence is typically only in small amounts and a sanitary pad should keep her dry. She may want to take a bunch to school with her. She should also urinate every 3-4 hours to keep her bladder as empty as possible to limit leakage. Hope this helps.
Dr. Y. and other Urology Specialists are ready to help you